Cognitive Enhancers Associated With Increased Harm In People With Mild Cognitive Impairment: Study

by Rukmani Krishna on  September 19, 2013 at 11:33 PM Research News   - G J E 4
A study published in CMAJ (Canadian Medical Association Journal) has found that cognitive enhancers did not improve cognition and were associated with increased harm in people with mild cognitive impairment.
 Cognitive Enhancers Associated With Increased Harm In People With Mild Cognitive Impairment: Study
Cognitive Enhancers Associated With Increased Harm In People With Mild Cognitive Impairment: Study

Mild cognitive impairment is a condition characterized by memory complaints without substantial limitations in everyday activity. With an increasing proportion of people aged 65 years and older and the growing number of those with mild cognitive impairment, health care professionals, patients and informal caregivers are seeking ways to delay the progression of cognitive impairment to dementia. It is estimated that 3% to 42% of people are diagnosed with mild cognitive impairment each year and that dementia will develop in 3% to 17% of them. More than 4.7 million cases of dementia are diagnosed worldwide annually.

It has been hypothesized that cognitive enhancers may delay the onset of dementia, and families and patients are increasingly requesting these drugs. However, efficacy of these drugs for patients with mild cognitive impairment has not been established. In Canada, cognitive enhancers can only be obtained with special authorization.

Canadian researchers conducted a review of evidence to understand the efficacy and safety of cognitive enhancers. They looked at 8 randomized trials that compared 1 of 4 cognitive enhancers (donepezil, rivastigmine, galantamine or memantine) to placebo among patients with mild cognitive impairment.

Although they found short-term benefits to using these drugs on one cognition scale, there were no long-term effects after about a year and a half. No other benefits were seen on the second cognition scale or on function, behaviour and mortality. As well, patients on these medications experienced substantially more nausea, diarrhea, vomiting and headaches.

"Patients and their families should consider this information when requesting these medications," writes Dr. Sharon Straus, St. Michael's Hospital, Toronto, Ont., with coauthors. "Similarly, health care decision-makers may not wish to approve the use of these medications for mild cognitive impairment, because these drugs might not be effective and are likely associated with harm."

"Our results do not support the use of cognitive enhancers for patients with mild cognitive impairment. These agents were not associated with any benefit and led to an increase in harms," the authors conclude.

Source: Eurekalert

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All